Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 39, NWS Rapid City, SD

June 3, 2000Butte County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Jun 3, 2000, 5:41 PM MDT for Butte County, South Dakota. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 3, 2000, 5:41 PM MDT (23:41 UTC)
Expired
Jun 3, 2000, 6:40 PM MDT
In force
59 min
Issued by
NWS Rapid City, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Butte County, SD

The radar

The Rapid City radar (KUDX), 115 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 6:08 PM MDTHail 0.75Castle Rock, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 3, 4:45 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.7 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2000-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 153 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2000-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
153 J/kg
Mixed-layer CIN
-649 J/kg
Mixed-layer LCL
1943 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

115 
WUUS53 KUNR 032342
SVRRAP
SDC019-040040-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
541 PM MDT SAT JUN 3 2000

THE NATIONAL WEATHER SERVICE IN RAPID CITY SD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BUTTE COUNTY IN NORTHWESTERN SOUTH DAKOTA

* UNTIL 640 PM MDT

* AT 537 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 21 MILES NORTHWEST OF HOOVER...OR ABOUT 24
  MILES SOUTH OF BUFFALO...MOVING SOUTHEAST AT 35 MPH.

* SOME LOCATIONS AFFECTED
  CASTLE ROCK AND HOOVER AROUND 610 PM MDT

LARGE HAIL AND DAMAGING WIND GUSTS ARE LIKELY WITH THIS STORM. SEEK A
STURDY SHELTER AND AVOID WINDOWS UNTIL THE STORM PASSES.

LAT...LON 4525 10355 4521 10382 4472 10324 4501 10295
          4513 10297

BUNKERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 1:45 PM MDT, 3 hours 56 minutes earlier.

Area forecast discussion, Jun 3, 1:45 PM MDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
145 PM MDT SAT JUN 3 2000

MODELS ARE SIMILAR THROUGH MONDAY. AFTER TOMORROW...THINGS JUST GET
WARMER AND DRIER. CURRENTLY THE SURFACE LOW IS SITTING OVER THE PINE
RIDGE AREA. WARM FRONT IS STRETCHED OUT ACROSS SOUTHERN NEBRASKA
WITH A TROF EXTENDING NORTHWESTWARD INTO MT BETWEEN KMLS/KBHK.
A COLD FRONT ALSO STRETCHES TO THE WEST THROUGH WYOMING. SATELLITE
IS SHOWING CU STARTING TO POP...AND WE HAVE SEEN SEVERAL TCU SOUTH
OF THE OFFICE...BUT THEY KEEP GETTING BLOWN OVER AND SHEARED OUT.
GOES SOUNDER PRODUCTS ARE SHOWING THAT THINGS ARE VERY UNSTABLE OVER
WESTERN SD...BUT THERE IS STILL A GOOD CAP OVER THE AREA. SPECIAL
SOUNDING THIS AFTERNOON IDICATED 700 J/KG OF CAPE WITH -435 J/KG OF
CIN. THEREFORE...WE'RE STILL WAITING FOR MORE HEATING BEFORE THINGS
TO START FIRING UP IN THIS AREA. BUT...WITH STORMS ALREADY GOING IN
MONTANA IT SHOULD BE A BUSY EVENING FOR OUR CWA ONCE WE LOSE THE CAP.

ON MONDAY NIGHT...A SURFACE LOW INTENSIFIES OFF THE LEE OF THE MT
ROCKIES AND SETS UP A WARM FRONT/TROF OVER THE WY/SD BORDER.  WITH A
SHORTWAVE APPROACHING FROM THE WEST AND SOME UPPER LEVEL
DIVERGENCE...THERE COULD BE A FEW THUNDERSTORMS IN THE MISSING
PERIOD. WILL THEREFORE ADD MONDAY NIGHT TO THE NORTHERN HALF OF THE
ZONES.

IN THE EXTENDED...SUMMER IS COMING. 700 TEMPS ON THE MRF ARE 10 TO
15 DEGREES MONDAY AFTERNOON...12 TO 15 DEGREES TUESDAY AND WEDNESDAY
AFTERNOON. 850 TEMPS GO INTO THE UPPER 20S AND LOWER TO MID 30S BY
TUESDAY AND WEDNESDAY.  THE NOGAPS HAS A SIMILAR PATTERN...BUT NOT
QUITE AS WARM AS THE MRF. THEREFORE I WILL GO WITH WARMER TEMPS BUT
NOT QUITE JUMP AT WHAT THE MRF GUIDANCE NUMBERS ARE SHOWING. WHILE
THERE WILL BE SEVERAL SURFACE FEATURES (FRONTS/TROFS) MOVING THROUGH
THE REGION...1000-500 MB RH IS LESS THAN 40 PERCENT EACH DAY AND
WITH UPPER AIR TEMPERATURES BEING SO WARM...WE SHOULD REMAIN CAPPED.

.UNR...NONE.

FRANSEN

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 4:55 PM MDTSevere Thunderstorm WarningUNRHarding45 min
Jun 3, 5:34 PM MDTSevere Thunderstorm WarningUNRPerkins61 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.